Article Text

Download PDFPDF

Correspondence on ‘Warfarin use and risk of knee and hip replacements’
Free
  1. Chao Cheng1,
  2. Fangjie Zhang2
  1. 1Department of Orthopaedics, Yiyang Central Hospital, Yiyang, China
  2. 2Department of Emergency Medicine, Xiangya Hospital Central South University, Changsha, Hunan, China
  1. Correspondence to Dr Fangjie Zhang, Department of Emergency Medicine, Xiangya Hospital Central South University, Changsha, Hunan, China; zhangfj11{at}163.com

Statistics from Altmetric.com

We read with deep interest the article by Priyanka Ballal et al,1 who investigated the risks of joint replacement associated with warfarin in comparison with direct oral anticoagulant (DOAC) usage. The authors concluded that warfarin, a vitamin K antagonist, was associated with a greater risk of KR and HR than DOACs.

However, we noticed that the percentages of patients receiving non-steroidal anti-inflammatory drugs (NSAIDs) and paracetamol were 39.3% and 67.8%, respectively, in the knee replacement/hip replacement (KR/HR) group (n=857) and 37.2% and 39.1%, respectively, in the control group (n=3428). Thus, the total analgesic usage was significantly higher in the KR/HR group, indicating more severe pain in the patients in this group. The principal clinical indication for knee and hip replacement is end-stage arthritis, or with persistent severe joint pain2 3; the joint pain is generally more severe in end-stage arthritis, and the degree of joint pain can reflect the severity of arthritis. However, the authors did not state the order of administration of analgesics and warfarin. Did warfarin increase the use of analgesics? Or were warfarin and analgesics started at the same time? Or was the analgesic administered before warfarin?

Furthermore, the paracetamol usage rate differed in the two groups (67.8% vs 39.1%). Paracetamol has been confirmed to potentiate the anticoagulant response produced by warfarin,4 and this potentiation effect is likely to result from the ability of N-acetyl-para-benzoquinoneimine, paracetamol’s toxic metabolite, to inhibit the enzymes of the vitamin K cycle.5 Warfarin’s anticoagulant effects also occur through inhibition of vitamin K functioning, which leads to inadequate functioning of Gla proteins and might be associated with the progression of osteoarthritis.

Taken together, these aspects indicate the need to further consider the interaction between paracetamol and warfarin and the influence of paracetamol on the effects of warfarin on osteoarthritis progression.

We respect the significant contributions of the authors and look forward to the follow-up results of this study.

References

Footnotes

  • Contributors CC helped in the study concept and writing. FZ helped in study concept and revising.

  • Competing interests None declared.

  • Patient and public involvement Patients and/or the public were not involved in the design, or conduct, or reporting, or dissemination plans of this research.

  • Provenance and peer review Not commissioned; internally peer reviewed.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

Linked Articles